Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Phoenix, AZ

July 10, 2013Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 10, 2013, 5:48 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2013, 5:48 PM MST (00:48 UTC)
Expired
Jul 10, 2013, 6:15 PM MST
In force
27 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:17 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 2:17 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST WED JUL 10 2013

.SYNOPSIS...
A MUCH MORE FAVORABLE SOUTHEASTERLY FLOW WILL CONTINUE TO IMPORT
DEEPER MONSOON MOISTURE INTO THE REGION OVER THE NEXT COUPLE DAYS.
THIS WILL LEAD TO AN APPRECIABLE INCREASE IN SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA THAT WILL LAST THROUGH FRIDAY.
THE INCREASED MOISTURE WILL ALSO RESULT IN COOLER DAYTIME
TEMPERATURES FOR THE REST OF THE WORK WEEK. WARMER TEMPERATURES AND
A GENERAL DECREASE IN THUNDERSTORM ACTIVITY CAN BE EXPECTED OVER THE
WEEKEND...HOWEVER A RETURN TO AN ACTIVE MONSOON PERIOD IS LIKELY
AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...
APPEARS THIS AFTERNOON / EVENING COULD BE SHAPING UP TO BE A LOT
MORE ACTIVE CONVECTIVELY THAN IT HAS BEEN THE LAST SEVERAL DAYS.
AREA SOUNDINGS FROM THIS MORNING SHOW A TONGUE OF HIGH PWAT HAS
WORKED ITS WAY INTO THE CENTRAL DESERTS...ASSISTED BY THE SOUTH TO
SOUTHEAST FLOW THAT WAS SET UP BY THE CONVECTIVE COMPLEX OVER MEXICO
LAST EVENING. INSTABILITY HAS ALSO INCREASED ACROSS THE
REGION...WITH THIS MORNINGS KPSR 12Z SOUNDING SHOWING POSITIVE
ENERGY IN EXCESS OF 2200 J/KG. MODEL SOUNDINGS SHOW AVAILABLE CAPE
OF 1000 TO OVER 1900 J/KG AVAILABLE FOR STORMS TO TAP INTO. SKIES
CLEARED OUT FAIRLY EARLY IN THE WAKE OF THE EARLY MORNING
CONVECTION...ENABLING TEMPERATURES TO BEGIN CLIMBING ACROSS EAST
CENTRAL ARIZONA. ALL THIS POINTS TO INCREASED CHANCES OF STORMS
TODAY. IT WAS NOTED BY OTHER FORECAST STAFF THAT AFTERNOON ACARS
SOUNDINGS FOR PHX WERE SHOWING THE EXISTENCE OF A MID-LEVEL CAP.
THIS COULD BE A HINDRANCE TO EARLY STORM DEVELOPMENT...BUT IT IS
EXPECTED THAT THIS WILL ERODE AND STORMS THAT DUE DEVELOP TO OUR
EAST AND SOUTHEAST WILL BE ABLE TO PROPAGATE INTO THE CENTRAL
DESERTS. LOCAL WRF4KM...U OF A WRF...NMM6KM...AND HRRR MESOSCALE
FORECAST MODELS ALL DEPICT STORMS MOVING FROM THE SOUTHEAST INTO THE
CENTRAL DESERTS FROM THE EVENING TO EARLY MORNING HOURS. AHEAD OF
ARRIVAL OF THE FIRST STORMS BLOWING DUST WILL BE A BIG
CONCERN...ESPECIALLY ALONG THE I-10 CORRIDOR BETWEEN CASA GRANDE AND
PHOENIX. SOME CONVECTION WILL LIKELY LINGER INTO THE MORNING HOURS
AND THE AXIS OF STORMS IS EXPECTED TO SHIFT MORE WESTWARD INTO
WESTERN MARICOPA COUNTY...EASTERN YUMA...AND EASTERN LA PAZ
COUNTIES.

MODELS SHOW PWAT INCREASING THROUGH THURSDAY...WITH ANOTHER
POTENTIALLY ACTIVE DAY THURSDAY AFTERNOON AND EVENING. THIS COULD
CHANGE HOWEVER IF THERE IS WIDESPREAD CONVECTION OVERNIGHT AND
DEBRIS CLOUDINESS HANGS OVER THE REGION THROUGH THE DAY TOMORROW.
ELECTED TO KEEP PRETTY MUCH THE SAME POPS WE HAD GOING IN OUR
EARLIER PACKAGE...WITH CHANCE VALUES FOR THE EASTERN HALF OF THE
FORECAST AREA.

AN UPPER LEVEL TROUGH PUSHING INTO THE PACIFIC NORTHWEST WILL CAUSE
THE RIDGE OVER THE DESERT SOUTHWEST TO SHIFT FURTHER TO THE
SOUTHEAST. THIS WILL BEGIN TO SET UP A DRIER FLOW PATTERN FOR THE
WEEKEND. BOTH THE GFS AND ECMWF SHOW PWAT DECREASING FRIDAY THROUGH
SUNDAY. AS SUCH EXPECT A LOWER GRADE MONSOON AND STORMS TO REMAIN
MAINLY OVER THE HIGHER TERRAIN TO THE EAST AND SOUTHEAST BOTH
SATURDAY AND SUNDAY.

MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT DEPICTING A VERY WELL
DEFINED INVERTED TROUGH/CIRCULATION CENTER HEADED DIRECTLY TOWARDS
ARIZONA EARLY NEXT WEEK. MOISTURE WILL LIKELY SURGE BACK NORTH INTO
THE REGION AHEAD OF THIS SYSTEM...WHILE DYNAMIC SUPPORT INCREASES.
THIS COULD VERY WELL SIGNAL THE START OF ANOTHER MULTI-DAY ACTIVE
PERIOD...AND HAVE STARTED TRENDING DAYTIME TEMPERATURES LOWER AND
POPS HIGHER.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
THIS AFTERNOON...WESTERLY WINDS ARE EXPECTED TO INCREASE WITH GUSTS
AROUND 20 KTS. THIS EVENING COULD BRING SCATTERED TO POSSIBLY
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...POTENTIALLY LASTING
INTO THE OVERNIGHT HOURS. SOME THUNDERSTORMS COULD BE STRONG...AND
CAN/T RULE OUT THE CHANCE OF STRONG WIND GUSTS AND BLOWING DUST
AFFECTING AREA TAF SITES. CONFIDENCE IN TIMING AND EVOLUTION OF THIS
EVENT IS SOMEWHAT ON THE LOW SIDE...BUT IT IS LOOKING LIKE THIS WILL
BE THE FIRST MAJOR MONSOON DAY FOR THE LOWER DESERTS SO FAR THIS
SUMMER.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...BROKEN
HIGH CLOUDS FINALLY CLEARING A BIT EARLY THIS AFTERNOON ALONG WITH
BREEZY SOUTHERLY WINDS. EXPECTING VERY SLIM STORM/RAIN CHANCES FOR
THE TAF PERIOD...HOWEVER BREEZY OUTFLOW WINDS AND ACCOMPANYING DUST
MAY MOVE INTO THE REGION STARTING THIS EVENING FROM STORMS OVER
ARIZONA AND NORTHERN MEXICO.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
CHANCES FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL REMAIN INTO THE EARLY WEEKEND...BUT A DRYING TREND WILL KEEP
STORMS MAINLY CONFINED TO THE HIGHER TERRAIN NORTH AND EAST OF
PHOENIX SUNDAY AND MONDAY. THE DRYING TREND WILL BRING MINIMUM
HUMIDITIES INTO THE TEENS ACROSS THE LOWER DESERTS FOR SUNDAY AND
MONDAY. OTHER DAYS WILL GENERALLY SEE AFTERNOON MINIMUM VALUES ONLY
DROPPING INTO THE 20-30 PERCENT RANGE. OVERNIGHT RECOVERY SHOULD BE
GOOD TO EXCELLENT WITH READINGS CLIMBING ABOVE 40 PERCENT MOST
NIGHTS. GUSTY WINDS ARE POSSIBLE EACH DAY...AS OUTFLOW BOUNDARIES
PROPAGATE AWAY FROM DEVELOPING SHOWERS AND THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE/MO
AVIATION...CDEWEY
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Jul 10, 2:37 PM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
237 PM MST WED JUL 10 2013

AZZ022-023-027-028-111300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
237 PM MST WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. THE PRIMARY THREATS WILL BE GUSTY WINDS AND BLOWING
DUST...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY...WITH THE
THREATS FOR LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED
FLASH FLOODING. AFTER A LIKELY BREAK IN THE ACTIVE WEATHER OVER THE
WEEKEND...MORE FREQUENT THUNDERSTORMS WILL RETURN TO THE AREA EARLY
NEXT WEEK WITH THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-111300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
237 PM MST WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES WILL CONTINUE THIS AFTERNOON WITH THE PRIMARY
THREATS OF DANGEROUS LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY WITH THE MAIN
THREAT BEING HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH
FLOODING. SOME DECREASE IN THUNDERSTORM ACTIVITY CAN BE EXPECTED
OVER
THE WEEKEND...HOWEVER MORE NUMEROUS STORMS WILL BE POSSIBLE EARLY
NEXT WEEK WITH THE ADDITIONAL POTENTIAL FOR HEAVY RAINFALL AND
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-021-025-026-CAZ030>033-111300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
237 PM MST WED JUL 10 2013 /237 PM PDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY BEGIN TO AFFECT FAR SOUTHWEST ARIZONA AND
SOUTHEAST
CALIFORNIA TONIGHT. THE PRIMARY THREATS WILL BE GUSTY WINDS AND
BLOWING DUST...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL INCREASE THURSDAY AND FRIDAY WITH A CHANCE
FOR STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL LEADING TO
POTENTIAL FLASH FLOODING. AFTER A BREAK IN THE ACTIVE WEATHER OVER
THE WEEKEND...THUNDERSTORM CHANCES WILL RETURN TO THE AREA EARLY
NEXT WEEK WITH THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 10, 5:34 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
534 PM MST WED JUL 10 2013

AZZ027-028-110130-
PINAL AZ-MARICOPA AZ-
534 PM MST WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  INCLUDING THE COMMUNITIES NEAR STANFIELD...AK-CHIN...
  THE AREA 18 MILES WEST OF CASA GRANDE...
  AND PORTIONS OF INTERSTATE 8 BETWEEN GILA BEND AND CASA GRANDE.

UNTIL 630 PM MST

AT 522 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF CASA GRANDE...MOVING
NORTHWEST AT 10 MPH.

WIND GUSTS BETWEEN 45 AND 55 MPH ARE POSSIBLE...WITH DEADLY
LIGHTNING...HEAVY RAIN...AND DENSE BLOWING DUST.

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3290 11245 3305 11206 3279 11187 3277 11187
      3276 11188 3276 11204 3273 11204 3272 11206
      3272 11214 3268 11216 3268 11220 3256 11220
      3255 11223
TIME...MOT...LOC 0032Z 135DEG 9KT 3272 11209

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:00 PM MSTDust Storm WarningPSR2 hr
Jul 10, 5:34 PM MSTSpecial Weather StatementPSR56 min
Jul 10, 5:57 PM MSTSevere Thunderstorm WarningPSRGila33 min
Jul 11, 12:14 AM MSTSpecial Weather StatementPSR61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.